International Journal of Molecular Sciences, Vol.16, No.7, 14951-14960, 2015
Cutaneous Adverse Events Associated with Interferon- a Treatment of Multiple Sclerosis
Interferons are widely used platform therapies as disease-modifying treatment of patients with multiple sclerosis. Although interferons are usually safe and well tolerated, they frequently cause dermatological side effects. Here, we present a multiple sclerosis (MS) patient treated with interferon- who developed new-onset psoriasis. Both her MS as well as her psoriasis finally responded to treatment with fumarates. This case illustrates that interferons not only cause local but also systemic adverse events of the skin. These systemic side effects might indicate that the Th17/IL-17 axis plays a prominent role in the immunopathogenesis of this individual case and that the autoimmune process might be deteriorated by further administration of interferons. In conclusion, we think that neurologists should be aware of systemic cutaneous side effects and have a closer look on interferon-associated skin lesions. Detection of psoriasiform lesions might indicate that interferons are probably not beneficial in the individual situation. We suggest that skin lesions may serve as biomarkers to allocate MS patients to adequate disease-modifying drugs.